- Mercy Nurse
- Symptom Navigator
- Levitt Medical Library
- Health Information
- Body Guide
- Multimedia Encyclopedia
- In-Depth Health Reports
- Complementary & Alternative Medicine
- Drug Information Center
- Drug Interactions
- Wellness Tools
- Today's Medical News
- Pregnancy Health Center
- Recursos EspaÃ±oles De la Salud
- Enciclopedia Multimedia
- Centro de Information sobre el Embarazo
Oil-based paint poisoning
Oil-based paint poisoning occurs when large amounts of oil-based paint get into your stomach or lungs. It may also occur if the poison gets into your eyes or touches your skin.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Paint - oil based - poisoning
Hydrocarbons are the primary poisonous ingredient in oil paints.
Some oil paints have heavy metals such as lead, mercury, cobalt, and barium added as pigment. These heavy metals can cause additional poisoning if swallowed in large amounts.
Various oil-based paints
- Eyes, ears, nose, and throat
- Blurred or decreased vision
- Difficulty swallowing
- Eye and nose irritation (burning, tearing, redness, or runny nose)
- Shallow breathing -- may also be rapid, slow, or painful
- Nervous system
- Burning feeling
- Numbness or tingling
- Stomach and intestines
Seek immediate medical help. Do NOT make a person throw up unless told to do so by poison control or a health care professional.
If the chemical was swallowed, immediately give the person a small amount of water or milk to stop the burning, unless instructed otherwise by a health care provider. Do NOT give water or milk if the patient is having symptoms (such as vomiting, convulsions, or a decreased level of alertness) that make it hard to swallow.
Before Calling Emergency
Determine the following information:
- Patient's age, weight, and condition (for example, is the person awake or alert?)
- Name of the product (ingredients and strengths, if known)
- Time it was swallowed
- Amount swallowed
However, do NOT delay calling for help if this information is not immediately available.
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
What to Expect at the Emergency Room
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure.
Symptoms will be treated as appropriate. The patient may receive:
- Fluids by IV
- Tube through the mouth into the stomach to wash out the stomach (gastric lavage) -- will generally be done only in cases in which the paint contains toxic additives that are swallowed in significant amounts
- Washing of the skin and face (irrigation)
Survival past 48 hours is usually a good sign that recovery will occur. If any damage to the kidneys or lungs has occurred, it may take several months to heal. Some organ damage may be permanent.
Wax PM, Beuhler MB. Hydrocarbons and volatile substances. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 6th ed. New York, NY: McGraw-Hill; 2004:chap 180.
Sanchez MR. Dermatologic principles. In: Goldfrank LR, Flomenbaum NE, Lewin NA, et al., eds. Goldfrank’s Toxicologic Emergencies. 7th ed. New York, NY: McGraw Hill; 2002:chap 28.
Shih RD. Hydrocarbons. In: Goldfrank LR, Flomenbaum NE, Lewin NA, et al., eds. Goldfrank’s Toxicologic Emergencies. 7th ed. New York, NY: McGraw Hill; 2002:chap 85.
Reviewed By: Eric Perez, MD, Department of Emergency Medicine, St. Luke's-Roosevelt Hospital Center, New York, NY. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.